Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
129 Doctors are Online

Stents installed after angiogram. Getting cramps in calf muscle, feeling tired and tightness in chest. What's wrong?

User rating for this question
Answered by

Cardiac Surgeon
Practicing since : 1972
Answered : 9 Questions
I have had 3 angiograms done on me this year, 5 stents installed. I still feel tired and weak and tightness of the chest. I saw another cardiologist 2 weeks ago and according to sonar/scan all is fine. I started getting cramps in my calf muscles at night, right calf still very painful for over a week now. What is wrong with me???????
Posted Sun, 14 Oct 2012 in Hypertension and Heart Disease
Answered by Dr. Joan F. Tryzelaar 33 minutes later
If those studies are correct, the blood supply to your heart is now back to normal. Sadly, this is not always true. It can also mean for instance that while these stents are working, other coronary arteries still have blockages that couldn't be stented and thus that, locally, the blood supply is still insufficient.
Fatigue and weakness are sometimes a symptom of a poor heart function, and unlike with coronary bypass surgery, heart function usually doesn't improve after stenting.
The cramps in your leg are suggestive of insufficient blood supply (called claudication), due to a blockage (I assume the heart catherization was done in your right groin).
The questions to ask your doctors:
1. Is the blood supply to your heart back to normal, as opposed to whether just the stents are working;
2. Is your heart function normal, and if not, what can be done to improve;
3. Is the circulation to your R leg normal. This is also best tested with an arterial ultrasound examination of your leg. If it is normal, you may have a problem with the medications used to prevent the stents from clotting off.
Hope this helps,
Dr T
Above answer was peer-reviewed by
Follow-up: Stents installed after angiogram. Getting cramps in calf muscle, feeling tired and tightness in chest. What's wrong? 1 hour later
Hi Dr T. My ejection fraction pre-stent was 40% and post stent 49%. According to the last cardiologist it is not too serious. Also, the stents still seem open.Could i or should i request a bypass? I have my own business and am really battling to complete a full days work without being light-headed or very tired. I have spent over $20 000.00 on hospital visits and visits to cardiologists this year alone as my medical aid fund is exhausted.
Answered by Dr. Joan F. Tryzelaar 6 hours later
This is best answered by reviewing the 3 questions in my first response.

Just because you had 4 stents doesn't mean the blood supply is now normal. This however, is also possible with coronary bypass surgery (although often less so). Whether the blood supply is now normal usually requires some type of stress test.

Your heart function has improved to the extent that at 49% heart failure is no longer an issue. Residual fatigue etc. therefore need to be explained by looking at other issues such as anemia, a review of your present medications, fluid around your lung etc., again best answered with an EKG, a stress test and/or a cardiac echo, a chest X-ray and blood tests.
I continue to suspect a heart catheterization injury to the artery in your right leg resulting in a blockage.

Unfortunately none of these issues can be investigated from here!

Hope this helps.
Dr T
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor